Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 266, NWS Kansas City, MO

August 23, 2000Macon County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 23, 2000, 9:23 PM CDT for Macon County, Missouri. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 23, 2000, 9:23 PM CDT (02:23 UTC)
Expired
Aug 23, 2000, 10:30 PM CDT
In force
67 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Macon County, MO

The radar

The Pleasant Hill radar (KEAX), 181 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 240224
SVRMCI
MOC121-240330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
923 PM CDT WED AUG 23 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACON COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 1030 PM CDT

* AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF CALLAO...OR ABOUT 21 MILES
  NORTHWEST OF MOBERLY...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MACON AT 930 PM CDT
  EXCELLO AT 935 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO GOLFBALL
SIZE...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS
AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 4004 9284 3974 9282 3962 9267 3963 9233
          4002 9239

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 4:06 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 23, 4:06 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR TYPO
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 PM CDT WED AUG 23 2000

LAPS BNDRY LYR WNDS AT 2000 UTC INDICATE SFC WND SHFT JUST S OF
MO-IA BORDER WITH MSTR CNVGNC STREAKING AHD OF BNDRY. 88-D HAS
INDICATED A FEW ISOLD CELLS THIS PM ON HOT SIDE OF FNT BUT MORE
ORGANIZED CNVTN APPRS TO BE IGNITING TO N. MODEL GRIDDED FIELDS ALL
SHW 700-500 HPA LAPSE RATES STEEPENING TO 7.5 DEG C THIS EVENING
WITH PLENTY OF INSTABILITY ACR NE HALF OF CWA. WITH DECENT SHRT WV
RE-ESTABLISHING NW FLW 0-6 KM SHEAR FCST BY MODELS TO INCRS TO 35-37
KTS. GIVEN THESE PARAMETERS INSERTED POSSIBILITY OF STG WNDS/HAIL NE
OF STJ TO DMO LN. ALG AND S OF THIS LN SCT CNVTN ALREADY FIRING UP
AS CNVTV TEMPS REACHED IN MOST LOCATIONS. CU PUT A LID ON TEMPS A
BIT MORE THAN TUE AND WITH LWR CINS(-20) THAN 24 HRS AGO EVGN CNVTN
WILL BEAR WATCHING. GIVEN VERY HOT CONDS HIGH BASE CELLS CWA WIDE
INDEPENDENT OF AFOREMENTIONED STG FEATURES MAY PRODUCE GUSTY WNDS.
USED SLIGHTLY COOLER TEMPS FOR MINS TNGT ALL ZNS XCPT SW DUE TO
ANTICIPATED PCPN.

ANY MINOR COOLING BHD BNDRY LATE TNGT/THUR AM SHLD BE QUICKLY
DISPLACED TO N BY PM. DID NOT DEVIATE MUCH FM TDY'S PERSISTANCE AND
WENT A CAT ABV GUIDANCE SW. ONE COULD MAKE A CASE FOR NOCTURNAL
CNVTN FRI/SAT TIME FRAME OTHERWISE TEMPS ARE PROMARY FCST CONCERN IN
XTND PRD. WENT WITH 90-95 RANGE THRU WKEND WITH NO INDICATION OF I
SGFNT COOLINK HEADING INTO NXT WK.

.EAX...NONE.

BODNER

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 9:02 PM CDTSevere Thunderstorm WarningEAXChariton58 min
Aug 23, 9:40 PM CDTSevere Thunderstorm WarningEAXRandolph65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.